Amitriptyline is one of the older tricyclics (Elavil) and the current SNRI's are similar in action.
Adult typical dosages are 25 to 150 mg daily so what you took would be a typical starting dosage but maybe you need to start at a lower dose.
Antidepressants need some time to work. They effect brain chemistry so you have to expect some effects from them that usually go away or subside in time. If you don't give these medications the time they need then you will never get any benefit from them and always come away from the experience badly. That being said, many of us do react badly to certain medications for reasons that are unclear. I took elavil for a short time (6 months). For me they were too physically stimulating when I needed sedation.
I suggest you try to give the medication some more time if you can. If you can't then you can't.
Time to move on and try something else. But 1 pill does not a fair trial make!
Only you can decide what's best. Is living with the anxiety and depression FULL TIME easier then living with these side effects temporarly? If so, then forget about them and look toward other methods to help bring relief. Otherwise, try to believe that you are heading down a road that is hopefully taking you to a better place where your symptoms don't control your life.
You can and will get better...belive that!
Yeah all of what you say is fair but you could look at it as in that if i only took 1 pill and got the reaction i did to it then by taking another i will only further increase the sensation and add to my misery. i have taken several SSRI's and they all start off the same and i have carried on taking them to roughly day 4 or 5 until when i can suffer no more as i am literally climbing the walls and i can barely walk, through spinal ridgity/sensitivity and severe weakness in my legs and so yes i can get the gist perfectly clear after taking just 1 tablet of what the outcome will be. I do not know why im reacting to them like this but i am. Plus i always take the pill with hope of going down that road to freedom and a better place but my body is knackered and wont tolerate even a small dose. Maybe im just dam allergic to them. Anyway thanks for the advice.
I feel your frustration, Julie. So sorry the meds are not working for you, and causing such misery. All I can say, is you are not alone. I have taken one pill or another since I was 42 and hospitalized. Elavil was the first med given me. This was over 30 yrs ago. It is a very old remedy; the SSRIs came after. Until a wise psychiatrist realized my core problem was anxiety, I was a wreck. Often so nervous I'd lose my voice; in constant overdrive.
Now, I am 74, and an anal cancer survivor. In the last year I retried 4 different SSRIs: all had the same immediate reaction: severe diarrhea that almost put me in the hospital.
Back to the trycyclics: they cause bladder pooling and a strange bloating so out of the question.
I didn't mean to go on about my stuff. It is just that some of us try and try to comply with our doctor's orders, hoping we will be able to take the med and side effects......and we just can't.
I saw my psychiatrist Tuesday, and we agree, at this stage of my life, I will continue on clonazapam. It's not perfect; is habit forming, but allows me to get out and carry on.
Best to you. Hope you find a solution soon.
Amitriptyline is a very dirty drug, as are all of the Tricyclics. The term "dirty" in medicine refers to the fact that they target many different receptor sites (most of which are not responsible for the actual therapeutic effects of the drug). Therefore, they lack specificity and carry a higher incidence of unwanted side effects.
Amitriptyline, for instance, increases the turnover of Serotonin and Norepinephrine at their post-synaptic clefts (supposedly, anyway). These are the "target" neurotransmitters of the drug. In addition, the drug possesses potent H-1 (antihistaminic) blockade, an alpha-1 agonististic property, muscarinic blockade (anticholinergic properties), and D-2 (dopamine) blockade (to a smaller extent).
You usually wouldn't want to combine Amitriptyline with Propranolol, given that they both undergo hepatic metabolism by CYP2D6 (a liver enzyme). Propranolol can increase Amitriptyline plasma levels. Additionally, given the alpha-1 agonist property of Amitriptyline, the anti-hypertensive efficacy of Propranolol may be compromised. With Mirtazapine, the effects are additive. With Amitriptyline, the effects are inverse, or in other words, the two drugs tend to cancel each other out.
Propranolol does carry significant drug-drug interactions, particularly with psychotropics.
If Propranolol works well for you, consider a drug that is not metabolized by the same pathway (or that does not undergo hepatic metabolism). If anxiety is the main complaint, Gabapentin (which undergoes renal metabolism) is an increasingly popular choice for more resistant cases of anxiety. Unlike Benzodiazepines (ie: Diazepam), it is only mildly habituating. If depression is more dominant, Lamictal is an increasingly popular option for treatment-resistant depression. Neither of these drugs work on Serotonin or Norepinephrine, of which I believe is your concern. They are anticonvulsants which can also function as mood stabilizers.
In regards to Diazepam, avoid using this over the long-term and take it only when absolutely needed. The drug is short-acting (6 hours), and tolerance rapidly develops over a span of several months of repeated daily use. Several sources claim that given the prolonged elimination half-life, tolerance does not develop. This is a lie, as the prolonged half-life pertains only to the "active metabolites" produced by the hydroxylation of Diazepam (Desmethyldiazepam, Oxazepam and Temazepam). The former is stored chiefly in fat, while the latter two are conjugated and rapidly excreted via kidney. Therefore, they aren't very "active". Diazepam itself carries a half-life of about 20 hours. Half-life in the brain is only 1 hour - hence this is a poor long-term option. Too much of a "roller coaster" type effect. The drug accumulates in fat, rather than in your head.
If all else fails and a Benzodiazepine is warranted, Clonazepam (Rivotril) and Clobazam (Frisium) are truly the only two indicated for continual use. These, too, are anticonvulsants, albeit very different from the two mentioned above in that they are highly habituating and may cause significant depression.
You can discuss some of those alternatives with your physician.
Hi, i spoke to my care co-ordinator yesterday and she is trying to get me a home appointment next week with the consultant pychiatrist at the hospital im under. I broke down big time over the phone to her, just couldnt stop crying and could barely speak through all the tears. She heard me loud and clear how tried, frustrated and desparate i am.
She told me that she wants this consultant to see me as she is far more experienced with medications and also aparantly she has knowledge of some new research that may help me. Dont know if its a new drug or new therapy but i really want to meet her now to find out what it is. What i was told though is that at the hospital im under on the inpatient ward there was a woman who had severe anxiety/phobic disorders who wasnt able to leave the ward, dont know if she couldnt tolerate anti-d's or not, but after having this treatment she made a remarkable improvement and is now traveling with her husband and is stable at home.
Im trying not to get my hopes up too much but this is a positive step in the right direction i feel. Plus when i know what it is i'll let you know. If it is any good i'll post it and let everyone know.
Thats great that you have something that brings you relief, and more than that allows you freedom.
Best to you also. Take care
Hiya, may i ask where and how you came about all this information. It sounds impressive and like you know what you are talking about but i have been given information on here recently, in a slimilar manner, that has sounded like it came from a professional person when in fact the information was just read up on the net.
Plus the info that was given lead me not to take the Mitazipine and try the Amiltriptyline instead.... and im thinking if i hadnt of asked i may be on my way to some relief by now with the Mitazpine but instead im yet another anti-d ticked off as a no no. And even if i did want to try the Mitazpine now i would have that anxiety in the fore front of my mind which proberly would cause it to happen anyway, so theres no point in even trying it now.
I think you'd find that your closing statement would hold true for any medication at this point. You've tried so many of the others with bad results that you would likely have a strong anticipatory response to anything that you try now.
As for the information, it may be found directly in the manufacturer's prescribing information. Nothing that I write is derived from the internet. Deciphering it can be difficult, which is why I wanted to alert you to the interactions that exist between Propranolol and Amitriptyline, and between Propranolol and Mirtazapine.
If you had a negative reaction to Amitriptyline, your reaction to Mirtazapine in all likelihood would have been exactly the same. There is little difference between them.
Can I take propranolol and anitriptyline together?